Virginia, 2005

Flooding and Strong Wind in Virginia, May 20, 2005

May 20, 2005 · NWS LWX · 3 events in 2 counties and zones

Moderate to heavy rain during the early morning hours flooded streets in northern Virginia. Gusty winds with these showers downed trees and branches into power lines.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Moderate to heavy rain during the early morning hours flooded streets in northern Virginia. Gusty winds with these showers downed trees and branches into power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 20, 3:25 AM EST, 3 hours 35 minutes earlier.

Area forecast discussion, May 20, 3:25 AM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
425 AM EDT FRI MAY 20 2005

.SHORT TERM (TODAY)...

00Z RUNS OF THE GFS...GFS ENSEMBLES AND NAM IN VERY GOOD AGREEMENT
ON THE TRACK OF THE LOW PRESSURE SYSTEM WITH ONE CENTER OF LOW
PRESSURE LOCATED IN SOUTHERN WV AND A SECOND CENTER FARTHER WEST IN
SOUTHEASTERN IN. MODELS TRACK EASTERN PORTION OF THE SFC LOW FROM
WEST-CENTRAL VA THIS MORNING AT 12Z TO A POSITION EAST OF THE
MARYLAND COAST BY 00Z. STRONGEST AREA OF H85/H7 MOISTURE ADVECTION
EAST OF THE BLUE RIDGE THROUGH 18Z...THEN MOVES RAPIDLY TO THE EAST
OF THE CWA AFTER 21Z. RR QUAD OF THE H25 JET PIVOTS ACROSS THE CWA
BETWEEN 12Z TODAY AND 00Z SATURDAY WHICH SHOULD PROVIDE A WIDE AREA
OF UPPER DIVERGENCE TO THE NORTH OF THE TRACK OF THE SFC LOW.
APPEARS THAT THE BEST COMBINATION OF DEEP LAYER MOISTURE...SFC
CONVERGENCE AND UPPER LEVEL DYNAMICS WILL BE EAST OF THE BLUE
RIDGE...WHERE MODEL BLEND OF QPF YIELDS 1.0 TO 2.0 INCHES WITH
AMOUNTS AS HIGH AS 2.5 INCHES ALONG THE WESTERN SHORE OF THE
CHESAPEAKE BAY. THESE RAINFALL AMOUNTS ARE WELL BELOW THE FLASH
FLOOD GUIDANCE VALUES WHICH GENERALLY RANGE FROM 3 TO 4 INCHES
ACROSS THE CWA. WEST OF THE BLUE RIDGE...RAINFALL AMOUNTS WILL BE
LIGHTER IN THE 0.75 TO NEAR 1.0 INCH RANGE. WITH THE DENSE CLOUD
COVER AND RAINFALL TODAY...HIGHS WILL RISE JUST A FEW DEGREES ABOVE
EARLY MORNING VALUES AND WILL BE GENERALLY WITHIN A FEW DEGREES OF
60 F.

&&

.LONG TERM (TONIGHT THROUGH THURSDAY)...

WILL MAINTAIN SLGT CHANCE POPS THIS EVENING AS LOW BEGINS TO DEPART
TO THE EAST. CLOUDINESS SHOULD BE SLOW TO DECREASE THIS
EVENING...BUT HAVE MENTIONED PARTIAL CLEARING AFTER MIDNIGHT OR SO.

STILL LOOKS LIKE CLOUDINESS SHOULD INCREASE AGAIN ON SAT AFTN AS
SOME ENERGY ROTATES AROUND THE BACK PERIPHERY OF UPPER LOW...WHICH
MAY ACTUALLY RETROGRADE A LITTLE TOWARD THE COAST. HAVE ALSO
MAINTAINED SMALL POPS OF 30 OR LESS FOR SAT AFTN AND EVNG WITH THIS
FEATURE. DOES NOT LOOK LIKE MUCH MORE THAN A FEW HUNDREDTHS INCH OF
PRECIP.

A RESPITE FROM PRECIP UNTIL SUNDAY AFTN...WHEN ANOTHER LOW DROPS
SOUTHEAST FROM THE UPPER OH VLY AND EASTERN GRT LKS...BUT WEAKER
THAN THE CURRENT LOW PRES AND MORE STARVED FOR MOISTURE. THIS LOW
MOVES INTO THE MID ATLC REGION ON MONDAY AND WE WILL MENTION CHANCE
POPS FROM LATE SUN AFTN UNTIL ABOUT TUESDAY...SINCE LOW PRES WILL BE
SLOW TO MOVE OFF THE COAST AND UPPER TROUGH MAINTAINS ALONG THE
EASTERN SEABOARD.

TEMPS GENERALLY SHOULD BE A LITTLE COOLER DURING THIS EXTENDED
FORECAST...CONTINUING THE GENERALLY BELOW NORMAL TEMPERATURE TREND.
ALSO WITH HIGHER AMOUNTS OF CLOUDINESS AT TIMES SAT THROUGH TUESDAY
HAVE INDICATED A SMALLER DIURNAL VARIANCE IN TEMPS.

&&

.AVIATION...

LOW PRESSURE PASSING TO THE SOUTH OF THE REGION TODAY WILL PRODUCE
MVFR AND OCCASIONAL IFR CIGS AND VSBYS THROUGH 12Z AND MVFR
CONDITIONS FROM 12Z TO 22Z. CIGS EXPECTED TO REMAIN IN THE MVFR
CATEGORY 22Z THROUGH 06Z SATURDAY...BUT VSBYS WILL IMPROVE TO VFR
BEGINNING 22Z.

&&

.MARINE...

WILL RAISE SCA ALL WATERS FOR TODAY THROUGH SAT AFTN. TIDES RUNNING
1 FT ABOVE PREDICTED AT LEWISETTA AND SOLOMONS IS (THE LOWER PORTION
OF THE BAY) WHILE IN THE POTOMAC AND THE UPPER BAY TIDES ARE RUNNING
CLOSER TO PREDICTED LEVELS. STORM SURGE MODEL INDICATES TIDE LEVELS
ON THE LOWER BAY WILL BEGIN TO RUN A LITTLE INTO THE MINOR FLOODING
CATEGORY...INCLUDING ANNAPOLIS AND FURTHER SOUTH. AT DC AND BALT
LEVELS SHOULD BE BELOW MINOR COASTAL FLOODING LEVEL...NEAR PREDICTED
TIDE LEVELS.

LOW PRES NEAR THE WATERS ON MONDAY...BUT GRAD NOT QUITE STRONG
ENOUGH FOR SCA WINDS AT THIS TIME.

&&

LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 UNTIL 5 PM SATURDAY.

&&

SHORT TERM...SMITH
LONG TERM...JB
AVIATION...SMITH
MARINE...JB
Hazardous weather outlook, May 20, 3:30 AM EST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
430 AM EDT FRI MAY 20 2005

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-211030-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
430 AM EDT FRI MAY 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE TIDAL POTOMAC AND
CHESAPEAKE BAY THROUGH SATURDAY. DUE TO A PROLONGED ONSHORE
WIND...MINOR COASTAL FLOODING WILL BE POSSIBLE AT HIGH TIDE TODAY
AND TONIGHT...SOUTH OF BALTIMORE ON THE CHESAPEAKE...AND SOUTH OF DC
ON THE POTOMAC.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

JB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood, 1 strong wind. Local standard time, as filed.

Flood, Arlington

When
May 20, 7:00 AM EST to 9:00 AM EST
Where
Arlington forecast zone
Reported by
NEWSPAPER
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Lawyers Road, east of Hunter Mill Road and Prosperity Avenue at Hillside Road were closed due to standing water. The bridge on Fairfax Station Road, just west of Old Ox Road was also closed, covered by 2 feet of water.

Flood, Fairfax

When
May 20, 7:00 AM EST to 9:00 AM EST
Where
Fairfax forecast zone
Reported by
NEWSPAPER
Coordinates
37.067, -77.633

Strong Wind, Arlington

When
May 20, 8:30 AM EST to 2:00 PM EST
Where
Arlington forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Gust measured from Reagan National Airport.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463568, 5463569, 5463570.